Enter Title

Narcan Training:

Providers and emergency personnel should be aware of additional problems being caused by the use of the synthetic opioid fentanyl. 

Fentanyl can be mixed with heroin and cocaine intensifying the effects. Due to this intensified effect, the NYC Police Department has reported overdose reversals that required double the standard dose of naloxone. Fentanyl’s potency is between 50 to 100 times that of morphine and therefore can be highly toxic, with increased incidence of overdoses and death.  Individuals who sell the drugs may not be aware of the presence of the fentanyl. Fentanyl can also cause a little known side effect of chest wall rigidity in which the person who has used the drug cannot move his or her chest wall to breathe even though he or she might be conscious and trying to do so. In spite of the increased potency of fentanyl, naloxone can be effective in reversing overdose, but multiple doses may be necessary. 

Individuals being trained in overdose prevention should:

1.     Understand the importance of calling 911 and having the individual evaluated in the Emergency Department as additional naloxone dosing or medical intervention may be required.

2.     Ensure overdose prevention kits are up to date by replacing used or expired naloxone medication.

3.     Be prepared to use both doses in the provided kits if the first dose does not appear to be effective.

If you are interested in being trained to administer Narcan contact: 

Sherri Bensley at 585-331-8742